Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Aberdeen, SD

October 29, 2004Potter County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 29, 2004, 10:08 AM CDT for Potter County, Sully County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 10:08 AM CDT (15:08 UTC)
Expired
Oct 29, 2004, 11:00 AM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 291508
SVRABR
SDC107-119-291600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1007 AM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA
  POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1100 AM CDT

* AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GORMAN...OR ABOUT 15
  MILES NORTHWEST OF ONIDA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GORMAN AROUND 1035 AM CDT
  WHITLOCKS BAY REC AREA AROUND 1040 AM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4486 10037 4480 10025 4494 10000 4508 10025

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 4:15 AM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Oct 29, 4:15 AM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT FRI OCT 29 2004

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
FORECAST CHALLENGE WILL BE TEMPS...WX...AND WINDS THROUGHOUT THE
NEXT 24 TO 36 HOURS.

00Z GFS AND ETA IN MUCH BETTER OVERALL AGREEMENT/CONSENSUS. BOTH
HAVE GIVEN A LITTLE GROUND FOR THE OTHER IN THAT GFS IS FURTHER
SOUTH NOW IN UPPER LEVEL/SFC LOW TRACK...AND ETA IS STRONGER...LIKE
THE GFS HAS BEEN PROGGING.

DENSE FOG IS RAMPANT THROUGHOUT THE DAKOTAS AND MINNESOTA THIS
MORNING. DENSE FOG ADVISORY WAS EXPANDED WESTWARD AND EXTENDED TO
9AM CDT. THIS SHOULD SUFFICE AS WINDS ARE EXPECTED TO PICK UP BY MID
MORNING IN RESPONSE TO DEVELOPING SFC LOW OVER WESTERN NEBRASKA. FOG
MAY NOT COMPLETELY DISSIPATE...BUT SHOULD RISE TO AT LEAST OF DENSE
FOG CRITERIA.

BOTH MODELS PLASTER QPF ACROSS CWA IN FAVORABLE UVV/TROWAL REGION IN
DEFORMATION ZONE OF UPPER LEVEL SYSTEM LIFTING OUT OF CENTRAL
ROCKIES. MUCH ABOVE NORMAL PWATS...CONVECTIVE INDICES PROMOTING
THUNDER THROUGH 00Z THIS EVENING...A STRONG S/W ROUNDING BASE OF
UPPER CIRCULATION...AND A NEARLY STATIONARY WARM FRONT POSITIONED
ACROSS ABR/FSD CWAS HAS PROMPTED THE FURTHERANCE OF THUNDER MENTION
IN THE GRIDS FOR TODAY. UNR 88D IS STARTING TO FILL IN WITH TRW- AND
CERTAINLY SUPPORTS THIS FORECAST IDEA. EASTERN CWA IS SLT RISKED FOR
SEVERE WEATHER TODAY...SIGHTING THE BEST INSTABILITY AND SHEAR OVER
THAT AREA WITH DRY SLOT EXPECTED TO WORK INTO PORTION OF EASTERN
SODAK TODAY AS SFC LOW DEVELOPS ACROSS WESTERN NEBRASKA AND LIFTS
NEWD TODAY. ISSUING FLOOD WATCH FOR SE CWA DUE TO HEAVY PRECIP
AMOUNTS RESULTING FROM TRAINING PRECIP YESTERDAY MORNING. WITH
CONVECTION AGAIN EXPECTED IN THAT AREA TODAY AND REPORTS OF STANDING
WATER CLOSING SOME ROADS OVER THAT REGION...FEEL THAT FLOOD WATCH IS
WARRANTED. SE CWA EXPECTED TO GET CLOBBERED BY TROWAL PRECIP LATER
TONIGHT AS WELL. AS CYCLOGENESIS REACHES A CRESHENDO LATE THIS
EVENING...SFC LOW PRESSURE DEEPENS TO THE POINT THAT 6-HOURLY
PRESSURE TENDENCIES APPROACH 10MB. CAA TO THE TUNE OF 10 TO 15
DEGREES FROM 12Z THIS MORNING TO 12Z ON SATURDAY AND 50 TO 60KTS AT
850HPA SHOULD TRANSLATE TO WIND ADVISORY CRITERIA ACROSS THE CWA
STARTING OVER THE FAR WESTERN CWA THIS AFTERNOON. HAVE HOISTED WIND
ADVISORY FOR THAT AREA FROM 19Z TODAY THROUGH 06Z SATURDAY. CENTRAL
AND EASTERN CWA LIKELY ALSO TO RECEIVE WIND ADVISORY TYPE
WINDS...BUT NOT UNTIL SECOND PERIOD...SO LEFT IT OUT FOR NOW. AFTER
SYSTEM LIFTS NEWD INTO GREAT LAKES SATURDAY MORNING...REMAINDER OF
FORECAST PACKAGE HARDLY TOUCHED. CAA NOT AS PRONOUNCED FOR SUNDAY
NOW...AND WAA OVERNIGHT SATURDAY NIGHT WITH APPROACHING SFC BOUNDARY
MAY HELP TO KEEP TEMPS UP A LITTLE OVERNIGHT.

FYI...HOURLY TEMP GRIDS NOT FOLLOWING A TRADITIONAL DIURNAL TREND
TODAY WITH CAA AND CLOUDY SKIES EXPECTED TO DRIVE STEADY OR SLOWLY
FALLING TEMPS THROUGH THE COURSE OF THE DAY.

.LONG TERM...MONDAY THROUGH WEDNESDAY
EXTENDED MODELS IN DECENT AGREEMENT WITH THE GENERAL PATTERN THROUGH
THE PERIOD...BUT SOME DIFFERENCES IN TIMING...WITH THE DGEX
GENERALLY BEING ABOUT 6 TO 12 HOURS FASTER THAN THE GFS AND ECMWF.
WENT WITH A BIT OF A BLEND...BUT LEANED MORE TOWARD THE SLOWER
TIMING. AN UPPER TROUGH WILL PUSH ACROSS THE PLAINS ON
MONDAY...WHILE A BROAD SURFACE HIGH OVER THE ROCKIES ELONGATES TO
THE SOUTHERN PLAINS AS A TROUGH DIGS FROM WESTERN CANADA OVER
MONTANA. THE UPPER TROUGH EXITS THE REGION ON TUESDAY ABOUT THE TIME
THE SURFACE FRONT MOVES ACROSS THE NORTHERN PLAINS. THE TIMING
BETWEEN THE UPPER LEVEL AND SURFACE FEATURES WILL LACK
SYNCHRONIZATION...SO WILL LEAVE BOTH MONDAY AND TUESDAY DRY. THE
FRONT LOOKS TO STALL OUT TO THE EAST OF THE REGION ON
WEDNESDAY...WITH LOW PRESSURE INTENSIFYING SOME OVER WESTERN
NEBRASKA AND KANSAS. AS THE FRONT AND STRONGER LOW FINALLY BEGIN TO
MOVE EAST...MAY SEE SOME WRAP AROUND SHOWERS REACH THIS FAR
NORTH...SO WILL GO WITH A CHANCE POP JUST DURING THE DAY. HIGH
PRESSURE TRACKS OVER THE ROCKIES AND TO THE PLAINS BEHIND THE
EXITING FRONT ON THURSDAY.

TEMPERATURES WILL START OFF A BIT COOL WITH H85 TEMPS SLIGHTLY BELOW
ZERO ON TUESDAY...BUT SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT
WILL ALLOW FOR A WARM UP BACK ABOVE NORMAL ON WEDNESDAY. COOLER AIR
MOVES IN ONCE THE FRONT MOVES THROUGH ON WEDNESDAY AND IN
ASSOCIATION WITH THE SURFACE HIGH ON THURSDAY...SO TEMPS BACK TO
AROUND NORMAL THOSE TWO DAYS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...DENSE FOG ADV TIL 9AM CDT. WIND ADVISORY ACROSS C AND NC CWA
FROM 19Z TODAY UNTIL 06Z SATURDAY. FLOOD WATCH SE CWA UNTIL 06Z
SATURDAY.
MN...DENSE FOG ADV TIL 9AM CDT. FLOOD WATCH BIG STONE COUNTY UNTIL
06Z.
&&

DORN/PARKIN
Hazardous weather outlook, Oct 29, 5:16 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT FRI OCT 29 2004

MNZ039-046-SDZ006>008-011-018>023-301014-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
516 AM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOOKING FOR WIDESPREAD DENSE FOG TO DISSIPATE BY MIDDAY TODAY.

FLOOD WATCH COVERS PORTIONS OF NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA BECAUSE OF STATIONARY WARM FRONTAL BOUNDARY WHICH
COULD ACT TO FOCUS THUNDERSTORM DEVELOPMENT AND TRAINING OF STORMS
ACROSS GROUND THAT IS ALREADY SATURATED FROM THURSDAY MORNING STORMS.

WIND ADVISORY CRITERIA WINDS POSSIBLE THIS EVENING AND OVERNIGHT AS
SURFACE LOW PRESSURE CENTER LIFTS INTO THE GREAT LAKES...PRODUCING AN
IMPRESSIVE PRESSURE GRADIENT.

EASTERN HALF OF COUNTY WARNING AREA IS UNDER A SLIGHT RISK OF SEVERE
WEATHER...POINTING TO WARM FRONT AND APPROACHING LOW PRESSURE SYSTEM
AS TWO MAJOR PLAYERS WHICH COULD PRODUCE A FEW LARGE HAIL REPORTS
OVER NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ALONG AND SOUTHEAST
OF A LINE FROM REDFIELD TO BRITTON TO WHEATON.

SDZ003>005-009-010-015>017-033>037-045-048-051-301014-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
516 AM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOOKING FOR WIDESPREAD DENSE FOG TO DISSIPATE BY MIDDAY TODAY.

WIND ADVISORY CRITERIA WINDS POSSIBLE THIS AFTERNOON AND EVENING AS
SURFACE LOW PRESSURE CENTER LIFTS INTO THE GREAT LAKES...PRODUCING AN
IMPRESSIVE PRESSURE GRADIENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN/PARKIN

In the hours before

Local storm report, Oct 29, 9:51 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 AM CDT FRI OCT 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             21 WNW ONIDA            44.82N 100.46W
10/29/2004  0.75 INCH        SULLY              SD   PUBLIC

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:25 AM CDTSevere Thunderstorm WarningABRSully50 min
Oct 29, 10:57 AM CDTSevere Thunderstorm WarningABRPotter63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.